Missouri, 2024Tornado and Damaging Winds in Missouri, April 2, 2024
April 2, 2024 · NWS PAH · 6 events in 3 counties and zones
Early morning, the surface low was located just north of St. Louis, Missouri, lifting to the NNE as it rapidly deepened.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $221,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early morning, the surface low was located just north of St. Louis, Missouri, lifting to the NNE as it rapidly deepened. For Southeast Missouri, early morning effective bulk shear was around 60 kts, with a very high 25-30 kts of 0-1 km shear, while SRHs were around 200 m2/s2. MLCAPE was 1000-1500 J/kg, and mid-level lapse rates were 6.5 C/km. A 70-90 kt mid-level jet was west of the Quad State. A strong capping inversion suppressed storm activity in the evening, but the strong lift and upper level diffluence won out early morning. Two lines of storms developed after midnight in Southeast Missouri. The first had its southern end move through Perry County from 0100-0230CST. The latter was a very potent thunderstorm line racing eastward early morning April 2nd. Weaker thunderstorm activity occurred further south in the Ozark Foothills and near the bootheel. This line continued throughout the day all the way to West Virginia, being designated a derecho. For Southeast Missouri, 1 brief EF-0 tornado occurred west of Cape Girardeau, which transitioned into a microburst that progressed through residential areas in western Cape Girardeau city. Other instances of straight-line wind damage occurred in Cape Girardeau, Scott, and Stoddard Counties. According to county EMA, Cape Girardeau County had a total of 2 barns and 12 houses with reported damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 2:46 AM CST, 29 minutes earlier. Its key messages:
- Severe storms continue this morning, mainly from northern portions of SEMO through S Illinois to SW Indiana, with damaging winds, hail and a few spin-up tornadoes possible.
- Additional storm development remains possible from mid morning through early afternoon, mainly east of the Mississippi River, as the cold front passes. Wind gusts of 30-40 mph are possible Tuesday and Wednesday even outside of thunderstorm activity.
- Temperatures will be about 10 degrees below normal by the middle of the week in the 50s/30s. Frost and possibly freeze headlines are possible, with the best chance Friday night.
Area forecast discussion, Apr 2, 2:46 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
346 AM CDT Tue Apr 2 2024
.KEY MESSAGES...
- Severe storms continue this morning, mainly from northern
portions of SEMO through S Illinois to SW Indiana, with
damaging winds, hail and a few spin-up tornadoes possible.
- Additional storm development remains possible from mid morning
through early afternoon, mainly east of the Mississippi River,
as the cold front passes. Wind gusts of 30-40 mph are possible
Tuesday and Wednesday even outside of thunderstorm activity.
- Temperatures will be about 10 degrees below normal by the
middle of the week in the 50s/30s. Frost and possibly freeze
headlines are possible, with the best chance Friday night.
&&
.DISCUSSION...
Issued at 342 AM CDT Tue Apr 2 2024
A surface low near or just north of St. Louis MO this morning is
expected to lift north-northeastward this morning as it reaches
southern Lake Michigan this afternoon. The low is expected to
rapidly deepen as a deep upper-level low drops south from the
northern Plains. As the low intensifies, a cold front will pass
through the CWA from west to east, reaching the Mississippi River by
or around 17Z. Hi-Res guidance suggest additional development will
be possible by early afternoon across portions of western KY,
southern IL into southwest IN. It does look like there may be enough
of a gap between this mornings convection and the afternoon frontal
passage to bring a second round of strong to severe storms.
Dewpoints ahead of the cold front are expected to remain in the mid
60s, which is plenty moist for severe weather. Around 1500 J/kg of
instability is forecast ahead of the front with wind shear values
around 40 to 50 kts! This combination, especially with any breaks in
the cloud cover, will lead to an increased risk for organized severe
weather from western KY to southern IL and points east. All modes of
severe weather are possible with shear vectors oriented orthogonal
to the cold front. 0-3 km shear vectors are also around 30-40 kts
with a good portion of that perpendicular to the line of storms
again leading to bowing along the line and spin-ups. Helicity is is
progged to be around 200-300 m2/s2, indicating a good possibility of
rotating updrafts/supercells! All this has led to SPC issuing an
enhanced risk of severe weather for western KY into southwest IN,
where the the aforementioned ingredients overlap. Very heavy
downpours will be possible with at least an isolated threat of flash
flooding.
Outside of thunderstorms, winds are expected to remain fairly gusty
out of the south this morning before shifting to the west then
northwest this afternoon and tonight. Gusts as high as 25 to 30 mph
will be possible today before possibly gusting as high as 40 mph on
Wednesday on cold air advection.
The broad upper-level low will be centered over Lake Michigan
Wednesday as vort lobes rotate through the CWA. The combination of
increased moisture, forcing and weak instability will result in
another round of showers and some thunderstorms by Wednesday
afternoon. This will be a much cooler system with high temperatures
only in the 40s and low 50s! Again, wind gusts throughout the day
could be as high as 40 mph, even outside of any thunderstorm
activity. The troughing pattern will remain in place across the area
through Thursday night, keeping much cooler temperatures in place
along with a few showers and increased cloud cover. It may be cold
enough that a few wet snow flakes may mix in over southwest IN late
Wednesday night into early Thursday morning. No real impacts
expected from that. If there is any clearing, there could be some
frost or possibly a freeze Thursday night and especially Friday
night.
Brief ridging will slide through the area Friday night into through
Saturday night bringing a break in the cloud cover and also in the
precipitation chances. Temperatures will only warm to the upper 50s
and low 60s.
Looking toward the Sunday/Monday time period the next low is
expected to shift across the central Plains as a frontal boundary
shifts through the CWA from west to east. The frontal passage looks
to be during the day Sunday into Sunday evening, leading to the next
chance for rain across the CWA. There are significant model
differences in exactly where the low treks after Sunday night, so
there continues to be some question as to how much cloud cover
lingers for the eclipse on Monday. The latest EC would suggest
clearing across a good portion of the CWA; however, the GFS is
farther south and more progressive with the low...bringing more
cloud cover. The next few model runs will help to get a better
handle on the weather for early next week!
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 647 PM CDT Mon Apr 1 2024
MVFR ceilings will develop northward across the region this
evening, then scattered SHRA/TSRA will move eastward across the
region in the overnight to early morning hours. Brief IFR
visibilities and lower MVFR ceilings will be possible as the
convection passes. There is a possibility of very strong winds
(>50kts) with the storms. Ceilings will climb to VFR levels by
midday over most of the region. South winds will gust 15-20kts
this evening, and then increase to 20-25kts overnight into the
morning. As a cold front approaches and passes, west southwest
winds will gust 20-30kts at times.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
In the hours before
Special weather statement, Apr 2, 12:26 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Paducah KY
126 AM CDT Tue Apr 2 2024
MOZ076-020645-
Perry MO-
126 AM CDT Tue Apr 2 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PERRY COUNTY
THROUGH 145 AM CDT...
At 126 AM CDT, Doppler radar was tracking a strong thunderstorm over
Park Hills, or over Desloge, moving southeast at 65 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Perry
County.
This includes Interstate 55 between Mile Markers 136 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3788 8985 3760 9013 3761 9015 3764 9015
3768 9010 3782 9000 3787 8994 3787 8990
3788 8988
TIME...MOT...LOC 0626Z 301DEG 56KT 3785 9048
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHSpecial weather statement, Apr 2, 2:46 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
346 AM CDT Tue Apr 2 2024
ILZ075>077-081>083-020930-
White IL-Edwards IL-Franklin IL-Hamilton IL-Jefferson IL-Wayne IL-
346 AM CDT Tue Apr 2 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WHITE...WAYNE...
SOUTHEASTERN JEFFERSON...NORTHWESTERN EDWARDS...NORTHERN HAMILTON AND
NORTHEASTERN FRANKLIN COUNTIES THROUGH 430 AM CDT...
At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clay City to Benton. Movement was east at
40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fairfield, Mcleansboro, Wayne City, Cisne, Dahlgren, Jeffersonville,
Sims, Mill Shoals, Springerton, Mount Erie, Golden Gate, and Belle
Prairie City.
This includes Interstate 64 in Illinois between Mile Markers 92 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 AM CDT for south central
and southeastern Illinois.
&&
LAT...LON 3860 8815 3857 8815 3857 8801 3808 8844
3808 8885 3861 8841
TIME...MOT...LOC 0846Z 255DEG 33KT 3863 8838 3800 8890
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DWThunderstorm Wind, Stoddard
- When
- April 2, 3:15 AM CST
- Where
- Stoddard County, 3.2 mi ENE of Bell City
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 37.048, -89.776
A thunderstorm line moving eastward across northern Stoddard County produced a downburst that destroyed a barn and an irrigation system northeast of Bell City.
Tornado, Cape Girardeau
- When
- April 2, 3:15 AM CST to 3:16 AM CST
- Where
- Cape Girardeau County, 2.58 mi ENE of Gordonville to 2.99 mi E of Gordonville
- Rating
- EF0
- Path length
- 0.44 mi
- Path width
- 150 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.328, -89.634
A brief EF-0 tornado uprooted a few trees and downed several large tree limbs along County Rd 319 in central Cape Girardeau County during the early morning hours. The tornadic circulation quickly diminished as the storm moved east, but continued to produce sporadic straight line wind damage as it moved east-southeast into the west side of Cape Girardeau. Peak winds were estimated at 80 mph.
Thunderstorm Wind, Cape Girardeau
- When
- April 2, 3:17 AM CST
- Where
- Cape Girardeau County, 1.5 mi SSE of Jackson
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 37.360, -89.660
Downburst winds from a line of thunderstorms moving eastward brought multiple trees down onto powerlines.
Thunderstorm Wind, Cape Girardeau
- When
- April 2, 3:17 AM CST to 3:20 AM CST
- Where
- Cape Girardeau County, 3.48 mi E of Gordonville to 2.11 mi WNW of Cape Girardeau
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.325, -89.617
A microburst with estimated peak winds of 85 mph caused sporadic wind damage on the west side of Cape Girardeau, MO, during the early morning hours of April 2, 2024. Dozens of trees were uprooted or suffered damage to large tree limbs. A few homes also had shingle, siding, or facia damage. One home on W Highland Dr had more than half of the roof removed while a home on Woodbine Pl suffered roof damage after a tree fell on it. The microburst started just east of the path of an EF-0 tornado along County Road 318. Crossing over Interstate 55, damage continued into the west side of Cape Girardeau. The microburst was about 3.25 miles long and about 400 yards in width for the main damage swath, with isolated tree damage to the north.
Thunderstorm Wind, Scott
- When
- April 2, 3:24 AM CST to 3:29 AM CST
- Where
- Scott County, 0.5 mi E of Benton to 3.6 mi E of Benton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 37.100, -89.561
A line of thunderstorms downed multiple trees and power lines in Benton. As the storms continued eastward, trees were uprooted and power lines downed on MO-333 near the quarry and Sand Prairie Conservation Area.
Thunderstorm Wind, Scott
- When
- April 2, 3:25 AM CST
- Where
- Scott County, 4.3 mi ENE of Rockview
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.224, -89.578
ASOS site at Cape Girardeau Regional Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in West Virginia, April 2 to 7, 20241 death · 1 injured · $1.4 million · EF2 · 106 events
- Tornadoes and Flash Flood in Ohio, April 2 to 6, 20241 death · 1 injured · $512,000 · EF2 · 40 events
- Tornadoes and Hail in Kentucky, April 2, 202423 injured · EF2 · 24 events
- Tornadoes and Flood in Kentucky, April 2, 20241 death · $1.1 million · EF1 · 6 events
- Tornadoes and Damaging Winds in Indiana, April 2, 2024$3.3 million · EF2 · 29 events
- Tornadoes and Hail in Illinois, April 2, 20242 injured · $1.1 million · EF2 · 22 events
- Tornadoes and Flooding in Kentucky, April 2 to 7, 2024$2.4 million · EF2 · 15 events
- Tornadoes and Damaging Winds in Kentucky, April 2, 20241 injured · $821,000 · EF2 · 7 events
- Tornadoes and Flash Flooding in Ohio, April 2 to 3, 2024$1.9 million · EF1 · 54 events
- Tornadoes and Hail in Kentucky, April 2, 2024$1.8 million · EF0 · 75 events
- Rip Current in American Samoa, April 2, 20241 death · 1 injured · 1 event
- Flash Flooding and Flooding in West Virginia, April 2 to 3, 2024$6.8 million · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173059, 1173083, 1173268, 1173271, 1173082, 1173062.